Alert archive / North Dakota / Tornado Warnings in 2020

Tornado Warning 17, NWS Bismarck, ND

August 4, 2020Mountrail County, Williams County, North Dakota

NWS Bismarck, ND issued this tornado warning at Aug 4, 2020, 7:39 PM CDT for Mountrail County, Williams County, North Dakota. It was in force for 36 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 4, 2020, 7:39 PM CDT (00:39 UTC)
Expired
Aug 4, 2020, 8:15 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Observed
Hail
1.25 in

Counties Mountrail County, ND, Williams County, ND

The radar

The Minot AFB radar (KMBX), 142 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 4, 7:50 PM CDTHAIL 1Tioga, ND
Aug 4, 7:58 PM CDTHAIL 1White Earth, ND
Aug 4, 8:00 PM CDTHAIL 1.75White Earth, ND

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2020-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2020-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
1503 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

314 
WFUS53 KBIS 050039
TORBIS
NDC061-105-050115-
/O.NEW.KBIS.TO.W.0017.200805T0039Z-200805T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Bismarck ND
739 PM CDT Tue Aug 4 2020

The National Weather Service in Bismarck has issued a

* Tornado Warning for...
  East central Williams County in northwestern North Dakota...
  Northwestern Mountrail County in northwestern North Dakota...

* Until 815 PM CDT.

* At 739 PM CDT, a confirmed tornado was located 6 miles northeast of
  Tioga, or 23 miles northwest of Stanley, moving southeast at 20
  mph.

  HAZARD...Damaging tornado and half dollar size hail.

  SOURCE...Law enforcement confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  east central Williams and northwestern Mountrail Counties,
  including the following locations... White Earth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 4855 10288 4855 10278 4844 10247 4832 10257
      4823 10276 4844 10302 4856 10289
TIME...MOT...LOC 0039Z 308DEG 17KT 4847 10285 

TORNADO...OBSERVED
HAIL...1.25IN

$$

EDWARDS
2 follow-up statements
336 
WWUS53 KBIS 050054
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
754 PM CDT Tue Aug 4 2020

NDC061-105-050115-
/O.CON.KBIS.TO.W.0017.000000T0000Z-200805T0115Z/
Williams ND-Mountrail ND-
754 PM CDT Tue Aug 4 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM CDT FOR EAST
CENTRAL WILLIAMS AND NORTHWESTERN MOUNTRAIL COUNTIES...
    
At 754 PM CDT, severe thunderstorms capable of producing tornadoes
were located along a line extending from 7 miles south of Powers Lake
to 11 miles northwest of Ross to near Tioga, moving southeast at 20
mph.

HAZARD...Tornado and half dollar size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

These tornadic storms will remain over mainly rural areas of east
central Williams and northwestern Mountrail Counties, including the
following locations... White Earth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4844 10247 4832 10257 4823 10276 4844 10302
      4846 10291 4853 10273
TIME...MOT...LOC 0054Z 311DEG 18KT 4845 10260 4839 10278 4837 10293 

TORNADO...RADAR INDICATED
HAIL...1.25IN

$$

EDWARDS
888 
WWUS53 KBIS 050114
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
814 PM CDT Tue Aug 4 2020

NDC061-105-050123-
/O.EXP.KBIS.TO.W.0017.000000T0000Z-200805T0115Z/
Williams ND-Mountrail ND-
814 PM CDT Tue Aug 4 2020

...THE TORNADO WARNING FOR EAST CENTRAL WILLIAMS AND NORTHWESTERN
MOUNTRAIL COUNTIES WILL EXPIRE AT 815 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer appear capable of producing a tornado.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Bismarck.

LAT...LON 4844 10247 4832 10257 4823 10276 4844 10302
      4846 10291 4853 10273
TIME...MOT...LOC 0113Z 308DEG 17KT 4841 10252 4835 10270 4833 10285 

$$

EDWARDS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Aug 4, 5:25 PM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Aug 4, 5:25 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
525 PM CDT Tue Aug 4 2020

.MESOSCALE DISCUSSION...
Issued at 509 PM CDT Tue Aug 4 2020

At 22Z, a thunderstorm was located over northeast Bowman county,
embedded along a line of low-mid level convergence. Though this
convergence is rather marginal (being still downstream of greater
ascent associated with the upstream shortwave) adequate mid-level
lapse rates and eastward movement into better boundary layer dew
points will provide an environment for strengthening convection in
over the next several hours. Combined with effective bulk shear
in the 30-40 kt range, thunderstorms with severe hail (to golf
ball size according to SARS guidance) as well as locally damaging
wind gusts will be possible.

&&

.UPDATE...
Issued at 509 PM CDT Tue Aug 4 2020

See mesoscale discussion above for more detailed convective
discussion.

Besides the current convection in the southwest, it does appear
that scattered convection is developing over southeast
Saskatchewan and may be developing into northwest and north
central ND shortly. This will likely be the focus for convection
this evening, after southwest convection exits the area.

Updated pops based on latest radar analysis. and blended latest
observations through the mid evening.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 147 PM CDT Tue Aug 4 2020

Chances for storms, some potentially severe, highlight the short-
term.

The 12 UTC model suite continue to highlight a stout upper-level
short-wave moving through this evening. Moisture advection
continues ahead of the wave and dewpoints have climbed nicely
into the upper 50s to low 60s. RAP/HRRR forecast soundings
indicate steep mid/low-level lapse rates this evening with ML CAPE
around 1500 J/Kg. A north to south oriented surface trough and
related wind shift will extends from Crosby down through Bowman
and this feature will likely serve as the focus for scattered
thunderstorms. Deep-layer bulk wind shear is forecast to be on
the order of 30-40 kt, supportive of organized convection and
potentially even weak supercells in the expected CAPE setting,
especially given a large orthogonal component to deep-layer shear
vectors relative to the surface trough. Given this scenario, we
are messaging the possibility of isolated strong to severe
thunderstorms along and west of the Highway 83 corridor, all the
way northward to the Canadian border, with the main threat being
large hail up to half dollars. The overall risk could be
mitigated a bit by the timing of the upper-level wave not
aligning perfectly with peak heating.

Otherwise, as the middle- and upper-level shortwave trough shifts
southeast into eastern ND tonight, higher precipitation chances
will be focused along and east of Highway 83, with a drying trend
in the west. The risk of strong to severe convection will
diminish overnight with the onset of boundary layer cooling and
stabilization. Scattered wrap around precipitation will be
possible across east central ND tomorrow as the upper-level low
slowly shifts southeastward.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 147 PM CDT Tue Aug 4 2020

A late-week warming trend and a return to thunderstorm chances
from Friday through the weekend highlight the long term forecast.

The latest 12 UTC global deterministic and ensemble guidance
supports shortwave ridging crossing the area Thursday for a dry
day, with flow aloft becoming west-southwest Friday and beyond for
an increasing chance of thunderstorms. The 00 UTC CIPS analog
severe guidance suggests a risk of severe storms this weekend.
High temperatures should climb back into the upper 80s and low 90s
areawide by Friday and the warmer temperatures should stick
around through the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 509 PM CDT Tue Aug 4 2020

Scattered thunderstorms are expected to increase over northwest
and central North Dakota this evening ahead of an impulse dropping
southeast from Canada. Most likely area for showers and
thunderstorms this evening looks to be from Williston and Minot
and then extending south and east through Bismarck and Jamestown
late this evening into the overnight hours. Any of these storms
will have the potential for locally gusty wind, hail and MVFR
cigs/vsbys in brief but heavy downpours. Behind the exiting
convection Wednesday morning it looks like potentially MVFR to IFR
ceilings developing from right around Minot and Bismarck east
towards Devils Lake and Jamestown. Light and variable winds this
evening will become northwest across the area on Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

MESOSCALE...AE
UPDATE...TWH
SHORT TERM...AJ
LONG TERM...AJ
AVIATION...TWH
Hazardous weather outlook, Aug 4, 5:26 PM CDT, 2 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
526 PM CDT Tue Aug 4 2020

NDZ001>003-009>011-017>021-031>035-040>046-052230-
Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn-
Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Burleigh-
Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-
526 PM CDT Tue Aug 4 2020 /426 PM MDT Tue Aug 4 2020/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late this afternoon and
evening across western and central North Dakota. Isolated strong
to severe storms are possible, with the primary threat being
large hail to the size of half dollars.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any hail or strong winds to the
National Weather Service office in Bismarck.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-052230-
Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Kidder-
Stutsman-Logan-La Moure-McIntosh-Dickey-
526 PM CDT Tue Aug 4 2020

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...Tonight

There is a chance of thunderstorms late tonight in east central
North Dakota and the James River valley, but severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Aug 4, 5:07 PM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Bismarck ND
407 PM MDT Tue Aug 4 2020

NDZ043-042245-
Bowman ND-
407 PM MDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BOWMAN COUNTY UNTIL
445 PM MDT...

At 406 PM MDT, a strong thunderstorm was located 7 miles southeast of
Bowman, moving southeast at 25 mph.

Nickel size hail and wind gusts to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southeastern Bowman
County, including the following locations... Bowman Haley Dam.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

If you are on or near Bowman-Haley Lake, get out of the water and
move indoors or inside a vehicle. Remember, If you can hear thunder,
you are close enough to be struck by lightning. Do not be caught on
the water in a thunderstorm.

&&

LAT...LON 4595 10332 4611 10342 4615 10339 4616 10326
      4595 10300
TIME...MOT...LOC 2206Z 326DEG 23KT 4608 10333

EDWARDS
Special weather statement, Aug 4, 6:29 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Bismarck ND
629 PM CDT Tue Aug 4 2020

NDZ001-002-050015-
Divide ND-Burke ND-
629 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BURKE AND EASTERN DIVIDE
COUNTIES UNTIL 715 PM CDT...

At 623 PM CDT, strong thunderstorms were clustered 7 miles east of
Crosby, moving southeast at 25 mph.

Several reports of funnel clouds have been associated with the
cluster of thunderstorms moving into eastern Divide and western
Burke counties from Canada. While not immediately likely, be
prepared to seek shelter if a tornado is spotted or a tornado
warning is issued.

Penny size hail and wind gusts to 50 mph
will also be possible with these storms.

Locations impacted include...
Crosby, Columbus, Noonan, Wildrose and Larson.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Bismarck.

&&

LAT...LON 4900 10263 4892 10259 4863 10265 4863 10329
      4900 10338
TIME...MOT...LOC 2323Z 312DEG 22KT 4895 10314

EDWARDS
Special weather statement, Aug 4, 6:50 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
650 PM CDT Tue Aug 4 2020

NDZ003-050015-
Renville ND-
650 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN RENVILLE COUNTY
UNTIL 715 PM CDT...

At 649 PM CDT, a strong thunderstorm was located 6 miles north of
Greene, or 10 miles west of Mohall, moving east at 10 mph.

Nickel size hail will be possible with this storm.

Locations impacted include...
Mohall, Greene, Tolley and Grano.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4874 10150 4858 10154 4866 10185 4872 10184
      4872 10185 4884 10182 4885 10149
TIME...MOT...LOC 2349Z 280DEG 7KT 4875 10174

CJS
Local storm report, Aug 4, 6:57 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
657 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             6 N NOONAN              48.98N 103.01W
08/04/2020  E1.00 INCH       DIVIDE             ND   TRAINED SPOTTER

            HAIL TO QUARTER SIZE LASTED 5 MINUTES UNTIL
            6:56 PM.

&&
Special weather statement, Aug 4, 7:21 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
721 PM CDT Tue Aug 4 2020

NDZ011-012-050100-
McHenry ND-Ward ND-
721 PM CDT Tue Aug 4 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WARD AND WEST
CENTRAL MCHENRY COUNTIES UNTIL 800 PM CDT...

At 720 PM CDT, a strong thunderstorm was located near Surrey, or 5
miles east of Minot, moving east at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Surrey, Granville, Norwich, Logan and Simcoe.

If you are in the path of this storm, seek shelter indoors.

LAT...LON 4814 10128 4832 10128 4841 10084 4809 10082
TIME...MOT...LOC 0020Z 270DEG 9KT 4824 10117

CJS
Local storm report, Aug 4, 7:25 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
725 PM CDT TUE AUG 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     FUNNEL CLOUD     2 NW MCGREGOR           48.62N 102.96W
08/04/2020                   WILLIAMS           ND   PUBLIC

&&

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:21 PM CDTSpecial Weather StatementBISMcHenry39 min
Aug 4, 7:44 PM CDTSpecial Weather StatementBISMcLean31 min
Aug 4, 8:02 PM CDTSpecial Weather StatementBISDunn28 min
Aug 4, 8:23 PM CDTSpecial Weather StatementBISMountrail37 min
Aug 4, 8:38 PM CDTSpecial Weather StatementBISMcHenry37 min
Aug 4, 8:53 PM CDTSpecial Weather StatementBISDunn37 min
Aug 4, 9:06 PM CDTSpecial Weather StatementBISMcLean24 min
Aug 4, 9:11 PM CDTSpecial Weather StatementBISMcHenry34 min
Aug 4, 9:30 PM CDTSpecial Weather StatementBISOliver45 min
Aug 4, 9:51 PM CDTSpecial Weather StatementBISSheridan24 min
Aug 4, 10:22 PM CDTSpecial Weather StatementBISSheridan23 min
Aug 4, 11:27 PM CDTSpecial Weather StatementBISSheridan48 min
Aug 5, 12:10 AM CDTSpecial Weather StatementBISSheridan35 min
Aug 5, 12:49 AM CDTSpecial Weather StatementBISSheridan26 min

Nearby

Tornado Warnings in North Dakota, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.